Ohio, 2002

Hail and Damaging Winds in Ohio, June 21, 2002

June 21, 2002 · NWS CLE · 18 events in 9 counties and zones

11 thunderstorm wind, 7 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$359,000
Crop damage
$25,000
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 21, 2:06 AM EST, 11 hours 24 minutes earlier.

Area forecast discussion, Jun 21, 2:06 AM EST, 11 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
306 AM EDT FRI JUN 21 2002

FORECAST RUNNING PRETTY MUCH THE SAME AS THE LAST COUPLE OF MODEL
RUNS. MODELS STILL HINTING AT FRONTAL BOUNDARY SAGGING SOUTH ACROSS
LAKE ERIE AND FLIRTING WITH THE FORECAST AREA THIS AFTERNOON. OTHER
FEATURE THAT COULD AID IN THE DEVELOPMENT OF CONVECTION IS A WEAK
SHORTWAVE PUSHING EAST ALONG THE BOUNDARY. AMPLE MOISTURE FIELD SAGS
SOUTH WITH THE FRONT AS WELL.  LAST INGREDIENT BEING INSTABILITY
WELL REPRESENTED THROUGH THIS AFTERNOON. MODEL SOUNDINGS SUPPORT
INVERTED V SOUNDING WITH GOOD MID LEVEL DRYING AND A HIGH ASPECT
RATIO FOR THE POSITIVE AREA. INSTABILITY SHOULD BE STRONG ENOUGH TO
OVERCOME 3 DEGREE CAPPING INVERSION. WILL GO AHEAD AND CONTINUE THE
THREAT OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON...ALBEIT LOW
POPS.

TONIGHT IS SHAPING UP TO BE WARM WITH INCREASING LOW LEVEL DEW
POINTS INTO THE MIDDLE AND UPPER 60S. ANY SHOWERS AND THUNDERSTORMS
THAT DEVELOP THIS EVENING SHOULD LINGER INTO THE TONIGHT PERIODS.

SATURDAY IS EXPECTED TO SEE MUCH OF THE SAME AS FRONTAL BOUNDARY
BEGINS TO LIFT BACK NORTH AS A WARM FRONT. INSTABILITY AND SOME
LINGERING MOISTURE FROM SURFACE FRONT AND SHORTWAVE MOVING THROUGH
THE AREA WILL ONCE AGAIN PRODUCE ANOTHER CHANCE FOR CONVECTION.

MODELS STILL INDICATE SURFACE LOW TRACKING WEST ACROSS FLORIDA WILL
EVENTUALLY BEGIN TO SEND  MOISTURE NORTH TOWARD THE AREA. STRONG
SURFACE HIGH EXTENDING WEST ACROSS THE MID SECTION OF THE COUNTRY
FROM THE ATLANTIC WILL AID IN PREVENTING GULF AND ATLANTIC MOISTURE
FROM SPREADING NORTH INTO THE AREA UNTIL ABOUT MONDAY.

HEAT AND HUMIDITY EXPECTED TO PERSIST THROUGH WEDNESDAY. COOL FRONT
PROGGED TO BE NEAR THE AREA BY THURSDAY BUT MAY WASH OUT AS AIR MASS
BEHIND THE FRONT MODIFIES WITH TIME.

STAYED CLOSE TO ETA GUIDANCE TEMPS THROUGH THE PERIOD.

PRELIMINARY ZONES OUT AND FINAL ZONES WILL FOLLOW SOON.

.CLE...
OH...NONE.
PA...NONE.

LOMBARDY

In the hours before

Special weather statement, Jun 21, 9:45 AM EST, 3 hours 45 minutes before
OHZ003-006>009-017>019-212030-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1045 AM EDT FRI JUN 21 2002

SOME OF THE THUNDERSTORMS COULD BECOME SEVERE OVER NORTHWEST OHIO
THIS AFTERNOON AND EVENING AND HAVE HEAVY RAIN.

SCATTERED THUNDERSTORMS WERE DEVELOPING AHEAD OF A COLD FRONT OVER
LOWER MICHIGAN AND WILL MOVE INTO NORTHWEST OHIO AROUND NOON. SOME
OF THESE THUNDERSTORMS MAY CAUSE WIND DAMAGE AND HAVE LARGE HAIL.
THESE THUNDERSTORMS WILL BE SLOW MOVING AND CAN HAVE HEAVY
RAIN...THAT CAN CAUSE SOME STREET FLOODING.

PEOPLE ACROSS NORTHWEST OHIO WILL NEED TO KEEP AN EYE ON THE SKY FOR
THREATENING WEATHER.

KIELTYKA
Special weather statement, Jun 21, 9:50 AM EST, 3 hours 40 minutes before
OHZ003-006>009-017>019-212030-

SEVERE WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE CLEVELAND OH
1050 AM EDT FRI JUN 21 2002

SOME OF THE THUNDERSTORMS COULD BECOME SEVERE OVER NORTHWEST OHIO
THIS AFTERNOON AND EVENING AND HAVE HEAVY RAIN.

SCATTERED THUNDERSTORMS WERE DEVELOPING AHEAD OF A COLD FRONT OVER
LOWER MICHIGAN AND WILL MOVE INTO NORTHWEST OHIO AROUND NOON. SOME
OF THESE THUNDERSTORMS MAY CAUSE WIND DAMAGE AND HAVE LARGE HAIL.
THESE THUNDERSTORMS WILL BE SLOW MOVING AND CAN HAVE HEAVY
RAIN...THAT CAN CAUSE SOME STREET FLOODING.

PEOPLE ACROSS NORTHWEST OHIO WILL NEED TO KEEP AN EYE ON THE SKY FOR
THREATENING WEATHER.

SKYWARN ACTIVATION MAY BE NEEDED OVER NORTHWEST OHIO THIS AFTERNOON.

KIELTYKA
CORRECTED TO ADD SKYWARN ACTIVATION STATEMENT.

The radar

The Cleveland radar (KCLE), 105 km away, was scanning. The volume nearest the first event began at 18:32 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 7 hail. Local standard time, as filed.

Hail, Sandusky

When
June 21, 1:30 PM EST
Where
Sandusky County, Fremont
Measured
0.75 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
41.350, -83.117

Dime size hail was observed.

Thunderstorm Wind, Ottawa

When
June 21, 2:00 PM EST
Where
Ottawa County, Port Clinton
Property damage
$125,000
Reported by
TRAINED SPOTTER
Coordinates
41.517, -82.950

Thunderstorm winds downed at least a dozen trees. Three of the trees damaged houses. Three cars were also damaged.

Thunderstorm Wind, Erie

When
June 21, 2:10 PM EST
Where
Erie County, Sandusky
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
41.450, -82.717

Thunderstorm winds toppled two power poles.

Hail, Erie

When
June 21, 2:10 PM EST
Where
Erie County, Sandusky
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.450, -82.717

Dime size hail was observed.

Thunderstorm Wind, Cuyahoga

When
June 21, 2:20 PM EST
Where
Cuyahoga County, Cleveland
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
41.467, -81.750

Thunderstorm winds downed several trees.

Thunderstorm Wind, Ashtabula

When
June 21, 2:40 PM EST
Where
Ashtabula County, Mechanicsville
Property damage
$125,000
Reported by
GENERAL PUBLIC
Coordinates
41.750, -80.900

Thunderstorm winds downed at least five trees. Three buildings were damaged and a truck was destroyed. A grain bin was also toppled.

Thunderstorm Wind, Erie

When
June 21, 2:45 PM EST
Where
Erie County, Vermilion
Measured
53 kt (61 mph)
Reported by
TRAINED SPOTTER
Coordinates
41.417, -82.367

A 61 mph thunderstorm wind gust was measured.

Hail, Cuyahoga

When
June 21, 3:00 PM EST
Where
Cuyahoga County, Cleveland
Measured
0.75 in hail
Property damage
$2,000
Reported by
PARK/FOREST SERVICE
Coordinates
41.467, -81.750

Dime size was observed.

Thunderstorm Wind, Lorain

When
June 21, 3:28 PM EST
Where
Lorain County, North Ridgeville
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
41.383, -82.017

Thunderstorm winds downed two trees and several large limbs.

Hail, Cuyahoga

When
June 21, 3:32 PM EST to 3:37 PM EST
Where
Cuyahoga County, Valley View
Measured
0.75 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.400, -81.600

Dime size hail was observed.

Thunderstorm Wind, Cuyahoga

When
June 21, 3:40 PM EST
Where
Cuyahoga County, Garfield Hgts
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
41.433, -81.617

Thunderstorm winds downed several large trees.

Hail, Cuyahoga

When
June 21, 3:40 PM EST
Where
Cuyahoga County, Garfield Hgts
Measured
0.75 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.433, -81.617

Dime size hail was observed.

Thunderstorm Wind, Geauga

When
June 21, 3:58 PM EST
Where
Geauga County, Montville
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.600, -81.050

Thunderstorm winds downed two trees.

Thunderstorm Wind, Geauga

When
June 21, 4:15 PM EST to 4:25 PM EST
Where
Geauga County, Montville
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
41.600, -81.050

Thunderstorm winds downed a tree near Montville and a large limb in Parkman.

Thunderstorm Wind, Ashtabula

When
June 21, 4:35 PM EST
Where
Ashtabula County, Jefferson
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.733, -80.767

Thunderstorm winds downed several trees in and around Jefferson.

Thunderstorm Wind, Ashtabula

When
June 21, 4:45 PM EST
Where
Ashtabula County, Ashtabula Co Arpt
Measured
57 kt (66 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.783, -80.700

A 66 mph thunderstorm wind gust was measured.

Hail, Trumbull

When
June 21, 4:45 PM EST
Where
Trumbull County, Mesopotamia
Measured
0.75 in hail
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.450, -80.967

Dime size hail was observed.

Hail, Lake

When
June 21, 4:45 PM EST
Where
Lake County, Madison
Measured
1 in hail
Property damage
$10,000
Crop damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
41.767, -81.050

Quarter size hail was observed five miles south of Madison. The hail damaged the grape crop at a vineyard.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5305328, 5305959, 5305331, 5305958, 5305332, 5305329, 5305960, 5305334, 5305253, 5305252, 5305254, 5305324, 5305326, 5305335, 5305325, 5305327, 5305330, 5305333.